Hail, Smyth
- When
- May 13, 1:25 PM EST
- Where
- Smyth County, Saltville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.883, -81.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 12:53 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 153 PM EDT FRI MAY 13 2005 .AVIATION... BLF HAS BROKEN OUT OF THE LOW CLOUDS...BUT WILL HAVE TSTMS IN THE VICINITY THROUGH ABOUT 00Z. SW FLOW OVERNIGHT SHOULD KEEP BLF FROM HAVING CIGS NO LOWER THAN MVFR. LWB CIG MAY BRIEFLY RISE ABOVE MVFR LATE THIS AFT...BUT WILL DROP BACK DOWN TO MVFR...POSSIBLY IFR LATE. THINK TSTM ACTIVITY WILL STAY WELL WEST OF LWB. FURTHER EAST...THE LIGHT EAST TO SE FLOW CONTINUES AT ROA/LYH/DAN. CIGS HAVE RISEN SOME...BUT WITH SUNSET ARE EXPECTED TO DROP BACK DOWN WITH A VERY LIGHT EAST FLOW IF ANY. I EXPECT CIGS/POSSIBLY VSBY TO LOWER TO IFR ALL LOCATIONS AFTER ABOUT 06Z. LIFR POSSIBLE... ESPECIALLY LYH AND DAN. CIGS VSBYS SHUD RISE QUICKLY SATURDAY AS THE SW LOW LEVEL FLOW ESTABLISHED ITSELF. && .PREVIOUS DISCUSSION... (ISSUED 1037 AM EDT FRI MAY 13 2005) SHORT TERM (REST OF TODAY)... FNT REMAINS SOUTH OF THE FORECAST AREA...WITH SOLID OVERCAST LOW CLOUDS IN A MOIST EASTERLY FLOW. 12Z RNK AND GSO SOUNDINGS SHOW A DEEP SATURATED LAYER. I DON/T EXPECT THE CLOUD LAYER TO BREAK...WILL PROBABLY JUST RISE UP A THOUSAND FEET OR SO. HOWEVER...EVEN WITH JUST A FEW PEEKS OF SUN...TEMPS WILL RISE A FEW DEGS HIGHER THAN CURRENT. WITH CURRENT TEMPS SO CLOSE TO FCST MAXES...I RAISED MAX TEMPS A FEW DEGS MOST LOCATIONS. FINALLY...WITH CLEAR SKIES IN THE FAR WEST...INCLUDING MUCH OF SMYTH AND TAZEWELL COUNTIES...LOOKS LIKE DIFFERENTIAL HTG WILL BE ENOUGH FOR SCT TSTMS TO DEVELOP THIS AFT. 12Z NAM SHOWS CAPES >2000 J/KG AND SOME LOW LEVEL MOISTURE CONVERGENCE OUT THAT WAY AS WELL. MVMNT OF STORMS SHUD BE NE TO EAST...SO ANY THAT DEVELOP WILL MOVE INTO FAR WESTERN SECTIONS OF THE FROECAST AREA. I HAVE RAISED POPS IN THE FAR WEST...BUT KEPT A SHARP GRADIENT TO THE EAST. WEAK SHEAR...BUT THERE WILL BE ENOUGH INSTABILITY FOR ISOLD THREAT OF LARGE HAIL OR DOWNBURST WINDS. PREVIOUS DISCUSSION... (ISSUED 730 AM EDT FRI MAY 13 2005) AVIATION... IFR/MVFR CIGS PREVAIL THIS MORNING WITH PATCHY DRZL DUE TO STEADY MARITIME EASTERLY FLOW AS COOL WEDGE OF HIGH PRES PUSHES IN FROM THE NE. STATIONARY FRONT NOW STRETCHES FROM WRN TN DOWN THRU UPSTATE SC. LOWERING SFC DWPTS ADVECTING IN THRUOUT THE DAY SHUD ALLOW CIGS AND VSBYS TO SLOWLY RISE BY AFTN. LYH/DAN WILL LIKELY STAY VFR. ROA WILL LIKELY BECOME VFR BY AFTERNOON. BLF AND LWB SHUD REMAIN UNDER MVFR CIGS. CIGS LOWER AGAIN THIS EVENING WITH SOME DRZL REDEVELOPING VCNTY OF BLU RDG. WARM FRONT WILL SLIDE BACK NE LATE TNGT POSSIBLY BRINGING VFR CONDS BACK TO BLF AFTER MIDNIGHT. PREVIOUS DISCUSSION... (ISSUED 258 AM EDT FRI MAY 13 2005) SHORT TERM (TODAY THRU SUNDAY)... COLD FRONT HAS MADE IT WELL SOUTH OF THE AREA AND LOW CLOUDS HAVE BEEN INCREASING DURING THE LAST COUPLE HOURS ON EASTERLY WINDS. EXPECT THIS CLOUDINESS TO PERSIST THRU TONIGHT AS THE COOL WEDGE REMAINS ANCHORED TO THE AREA. PATCHES OF LIGHT RAIN (AND DRIZZLE?) HAVE ALSO DEVELOPED THANKS TO A LITTLE BIT OF ISENTROPIC LIFT. THINK LOW LVL MOISTR WILL BE DEEP ENUF EARLY THIS MORNING TO SPPT PATCHY FOG AND DRIZZLE MAINLY IN THE UPSLOPE AREAS. LATER THIS MORNING COUNTING ON SOME HIGHER DWPT DEPRESSIONS TO ALLOW CIGS TO LIFT AND DRZL TO DIMINISH...BUT CLOUDY SKIES REMAIN. TEMPS MUCH COOLER THAN YDAY. STILL LOOKS LIKE COOL WEDGE WILL BREAK SATURDAY AS SFC HIGH MOVES OFF THE COAST. LACK OF RAIN INTO THE WEDGE SHUD MAKE IT EASIER TO BREAK...WITH TEMPS WARMING BACK UP NICELY SAT AFTN AHEAD OF STRONGISH COLD FRONT. COLD FRONT WILL PUSH SOLID LINE OF SHOWERS AND TSTMS THRU THE FA SAT NIGHT AND SUNDAY MORNING. THINGS DRY OUT SUNDAY AFTN...ALTHOUGH THERE IS SOME EVIDENCE OF THE FRONT SLOWING SUNDAY AFTN IN THE PDMT AS S/WV ENERGY DROPS DOWN INTO THE UPR TROF AXIS OVER THE OHIO VLY. PCPN EXPECTED TO CLEAR THE FA BY SUNDAY NIGHT. NOTICABLY COOLER TEMPS BEHIND FRONT INTOEARLY NEXT WEEK. PREVIOUS DISCUSSION... (ISSUED 130 AM EDT FRI MAY 13 2005) AVIATION...UPDATED. LOW CLOUDS WITH MOUNTAIN OBSCURATIONS THIS MORNING WILL CREATE POOR FLYING CONDITIONS. HSP ALREADY HAS LIFR CONDITIONS THIS MORNING. SFC FRONT HAS DROPPED SOUTH OF FORECAST AREA AND WAS LOCATED ACROSS THE CAROLINAS. KFCX 88D SHOWED A FEW LEFTOVER SHOWERS OVER NORTH CAROLINA. MOST OF THE CONVECTION HAS ENDED FOR RNK CWA. SATELLITE LOOP INDICATED THE ADVANCE OF LOW CLOUDS SOUTHWARD. EASTERLY WINDS WILL ENHANCE THE DEVELOPMENT OF LOW CLOUDS EAST OF THE MOUNTAINS. VFR AND MVFR CIGS AND VSBYS WILL BECOME MVFR CIGS WITH POCKETS OF IFR AND LIFR. CIGS WILL SLOWLY IMPROVE TO VFR/MVFR AFT 18Z FRIDAY. THEN...CIGS LOWER BACK FRIDAY NIGHT INTO SATURDAY MORNING. PREVIOUS DISCUSSION... (ISSUED 1026 PM EDT THU MAY 12 2005) SHORT TERM (REST OF TONIGHT)... MOST OF THE CONVECTION HAS EITHER DISSIPATED OR MOVED OUT OF THE FORCAST AREA. THE COOLER AIRMASS WITH ELY WINDS AND LOWER DEW POINTS IS STILL PROGRESSING TOWARD THE FA. STILL EXPECT FOG TO FORM...ESPECIALLY IN THE WEST. NO CHANGES TO THE REST OF THE FCST AT THIS TIME. PREVIOUS DISCUSSION... (ISSUED 749 PM EDT THU MAY 12 2005) AVIATION... SCT TSRA WILL BRING MVFR CIGS AND VSBYS TO DAN THROUGH THE EVENING. THE STORMS WILL GRADUALLY DISSIPATE BY 06Z. A WEAK COLD FRONT WILL MOVE WEST ACROSS THE FA OVERNIGHT AND WILL LEAD IN MVFR CIGS TO ALL TAFS SITE BY 12Z. CIGS WILL SLOWLY IMPROVE TO VFR AFT 18Z FRI. PREVIOUS DISCUSSION... (ISSUED 328 PM EDT THU MAY 12 2005) SHORT TERM (TONIGHT THROUGH FRIDAY)... SFC FRONT WORKING ITS WAY THRU THE AREA THIS AFTN AND WILL MAKE MORE PROGRESS TO THE SOUTH ONCE THE SUN GOES DOWN. PWATS/THETA-E/CAPES RUNNING HIGH WITH LITTLE STORM MOTION...THEREFORE STORMS WILL MOVE SLOW AND POSSIBLY PRODUCE LOCALIZED HEAVY DOWNPOURS THRU THIS EVENING. BY FRIDAY MORNING...FRONT SHOULD CLEAR THE AREA ENDING ALL PCPN. FRONT/S WESTERN PROGRESS NOT TO STRONG AND COULD ERODE TOWARDS THE MTN EMPIRE TMR AFTN. WITH BOUNDARY IN THAT AREA...WILL KEEP LOW CHC POPS FOR TSRA. LOW CLOUDS WILL KEEP THE SUN AWAY FOR A FEW DAYS ALONG AND EAST OF THE BLUE RIDGE. BIG CHANGE IN STORE FOR MOST AREAS AS TEMPS FALL BELOW NORMAL AND WILL LIKELY REMAIN IN THE 60S TMR. LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRIDAY NIGHT-SATURDAY... COLD FRONT MOVING THRU THE MS VALLEY WITH SFC WAVE MOVING THRU THE GREAT LAKES AND INTO THE OH VALLEY. 12Z GFS PROJECTING SFC WAVE SLOWER AND FARTHER NORTH THAN PREVIOUS RUN. THIS WILL ADVERSELY EFFECT THE EROSION OF THE WEDGE. WEDGE TO BEGIN ERODING ACROSS THE SW CWA (MTN EMPIRE/BLF) LATE FRI AFTN/NIGHT. PRESSURE FALLS ACROSS THE OH VALLEY NOT EXPECTED UNTIL LATE SAT MORNING/AFTN WHICH WILL HOLD EASTERN WEDGE IN A LITTLE LONGER. TEMPS FORECAST FOR THIS PERIOD WILL BE TRICKY WITH LYH VICINITY THE LAST TO BREAK OUT OF THE WEDGE. CURRENT FORECAST FOR SAT PROJECTS THAT WEDGE/CLOUDS WILL BREAK IN THE AFTN WITH TEMPS SOARING INTO THE MID 70S TO LOWER 80S. SATURDAY NIGHT-SUNDAY... FRONTAL TIMING HAS CHANGED VERY LITTLE FROM THE PREVIOUS RUN WITH FRONT MOVING THRU FA LATE SATURDAY NIGHT-SUNDAY MORNING. WITH SFC LOW MOVING FARTHER NORTH...GREATER DYNAMICS HAVE ALSO SHIFTED TO THE NORTH. GOOD NEWS IS THAT THE STRONGER AND MAJORITY OF THE ENERGY STILL STAYS WELL NORTH IN THE OHIO VALLEY/GREAT LAKES REGION. FOR THE FORECAST AREA...SE WV WILL LIKELY SEE THE HEAVIEST PCPN SATURDAY EVENING. AS THIS BAND OF PCPN PROGRESS TO THE EAST...IT SHOULD LOSE SOME MOMENTUM AND REFIRE SUNDAY AFTN EAST OF DAN-LYH. SUNDAY NIGHT-TUESDAY... HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL FALL SLIGHTLY BELOW NORMAL. TUESDAY NIGHT-THURSDAY... A WARM FRONT WILL MOVE THRU THE REGION. A RIDGE AXIS WILL BE DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. IF THIS SET UP VERIFIES...A FEW DISTURBANCES (MCS) COULD BRING STORMY CONDITIONS TO THE MID ATLANTIC REGION WEDNESDAY AND THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 515 AM EDT FRI MAY 13 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-140930- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 515 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 3 SW BUCKINGHAM 37.52N 78.59W
05/12/2005 60 MPH BUCKINGHAM VA LAW ENFORCEMENT
LARGE TREE BLOWN DOWN
0500 PM TSTM WND GST 7 S DILLWYN 37.44N 78.46W
05/12/2005 60 MPH BUCKINGHAM VA LAW ENFORCEMENT
POWER LINE BLOWN DOWN
&&
DOCThe Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449686.